Why Does My Heart Feeling Like it is Doing Hurdles?
I'm 46 years old, healthy and have never, ever had any heart trouble. However, three times in the last six months I've had to go to Emergency because my heart starts jumping and racing and I feel like I could black out. I've now seen two cardiologists who think they should do surgery to cut the electrical channels in my heart. But I'm young and healthy--my periods are even regular but I'm getting night sweats now and having much worse premenstrual symptoms, cramps and heavy periods. Please help! I'm scared.
Thank you for your question. First of all, I understand how scary this can be. When I was perimenopausal I had spells where my heart was beating strangely and once I ended up in Emergency too. It happened one calm evening after supper (probably watching a nature programme on Knowledge Network) so not under any stress. I felt the peculiar jumping feeling in my chest (called palpitations). Curious, I started tracking my heart beat by feeling the pulse in my wrist-every third beat was too early and followed by a long pause. I felt fine otherwise.
My partner saw that I was counting my pulse, asked what the matter was and insisted I go to the hospital. There they took an electrocardiogram (ECG), did some blood tests and kept track of my heart beat. They eventually sent me home with vague assurances that everything tested normal but without any explanation for what was going on.
What you are describing could well be perimenopausal heart symptoms-they have not yet been well studied. Sometimes it is not just the palpitations from the heart's skipping beats or going too fast (arrhythmia) but also chest pain that bothers midlife women. At this point, no one has a clear idea why these heart symptoms are occurring to healthy women in their 40s or 50s, what's causing them and how, or even if, perimenopausal arrhythmias and chest pain are related to an increased risk of heart attack.
The good news is that I've known a dozen women who described palpitations and arrhythmia experiences like yours (but probably less intense). The ones I've known over many years (including myself!) have not ended up with any hint of early heart disease. So I can reassure you about that!
Recently I learned something new about heart rhythms and women's ovarian hormones, estrogen and progesterone. The heart uses electrical impulses to trigger each heart beat. We can see these on the electrocardiogram (ECG) as a sequence of bumps, spikes and dips. The main cluster of a beat is called the QRS complex (the Q wave is downward, the R is up and the S is down again) followed by a flat line and then a low hill called a T wave.
How fast we go from a Q wave to a T wave depends on lots of things, but most of all it is related to stress hormones like adrenalin. Some drugs (given for many reasons) also cause a lengthening of the QT interval. It turns out there are some people who are born with or who develop a condition called a "Long QT Interval". These people are at increased risk for arrhythmias but rarely also at risk for fast and uncontrolled heart beats. Sometimes these arrhythmias can cause sudden death. Although heart disease is not as common in women as in men, half of the women with heart disease who die because of it, have sudden death.
Recently a couple of very large studies have shown that menopausal women who report taking estrogen have a longer QT interval than women who haven't taken any hormone therapy or women who are taking estrogen with progesterone or a progestin (synthetic form of progesterone). There is now a lot of information to show that estrogen lengthens the QT interval and progesterone shortens it. In addition, some scientists have taken heart muscle from guinea pigs and stimulated it while adding estrogen and shown the QT interval gets longer. What is really exciting and important is that studies in rabbits with a genetic risk for long QT showed that treating with progesterone made the QT interval shorter. So far, there are no controlled trials of progesterone therapy for women with Long QT Intervals.
So-back to you and your hurdling heart. I think that the higher estrogen levels in perimenopause are likely lengthening your QT interval and may be causing your funny heart beats. Remember that on average perimenopausal estrogen levels are about a third higher than in younger women. However, in perimenopausal women with symptoms, like you, estrogen levels are usually double-high. (Your premenstrual symptoms, heavy flow and increased cramps are all evidence for higher estrogen levels.)
In addition, perimenopause is a time when cycles are less likely to be ovulatory and release an egg (thus lower progesterone levels) and even cycles that are ovulatory have less progesterone than normal. Therefore progesterone is not able to shorten your QT interval and prevent your irregular heart beat episodes.
What do I suggest?
As you already know, if you have a fast heart beat that lasts and you feel faint, you need to get help from the medical system. In addition, I've made a few suggestions below:
- As with any fast heart beat, take away the things that normally make the heart beat too fast. This means to decrease caffeine (coffee, tea, coke or stimulant drinks) to less than one or none a day, get a half hour of walking every day and get at least eight hours of sleep.
- You need to have a thyroid test to make sure that your thyroid is not making too much hormone-that means measuring thyroid stimulating hormone (TSH) and free T4 levels.
- Because there are some new relationships between an abnormal QT interval and risks for diabetes and the associated higher blood sugar levels, eat three healthy meals a day with lots of whole grains, fruits and vegetables. Avoid plain sugar, candy or very sweet desserts or drinks.
- Ask your pharmacist to be sure that you are not taking any medicines could make your QT interval longer.
- Ask for an ECG test when your heart is "behaving", plus ask your cardiologist to measure your QT interval on that and all the ECG tests you have had done to see if you have a longer than normal QT interval. If you have another episode, ask them to measure your estrogen and progesterone levels at the time of rapid heart beat.
- Finally, because of what we now know, I'd suggest that you take oral micronized progesterone (Prometrium, 300 mg at bedtime daily) for six months as a kind of a trial and before you have any surgery. I know it is likely to help with night sweats (we are currently doing a controlled trial to test this), and that it will make heavy flow, premenstrual symptoms and cramps better. Given your three Emergency visits in six months, we can see if progesterone is associated with less serious palpitations and funny-fast heart beat episodes and if it shortens your QT interval on an ECG taken after six months.
I would be happy to talk with your family doctor and both of your cardiologists to share the scientific references I've found about long QT intervals and estrogen and how progesterone may help.
Hope this is helpful for you,
All the best,
Updated Date: Tuesday, November 19, 2013 - 11:15